Many people find that traditional antidepressants lower their libido and interfere with sexual pleasure. Drugs like citalopram (Celexa), duloxetine (Cymbalta), escitalopram (Lexapro), fluoxetine (Prozac), paroxetine (Paxil) and sertraline (Zoloft) can suppress a person’s sex drive and make orgasm more difficult. Is there an antidepressant that doesn’t muck up the sexual machinery? Bupropion just might fill the bill as a sex pill. One reader shares her story:

A Beneficial Sexual Side Effect:

Q. About ten years ago I began taking Wellbutrin for depression. Within two weeks I felt better than I had in decades.

I also experienced a welcome side effect. Though I have always had a healthy libido, I did have some trouble reaching orgasm, as many women do.

Suddenly I was able to have quick, easy, multiple orgasms. Because Wellbutrin works on dopamine rather than serotonin, my psychiatrist said it often has that effect.

What a relief! Why don’t people know about this? When I read about antidepressants, the only ones mentioned are the SSRIs that so often produce negative sexual side effects. Wellbutrin has been a solution for my sexual difficulty.

The History of Wellbutrin (Bupropion):

A. Wellbutrin was once called “The Sex Pill” because a controlled trial showed that the antidepressant improved libido and sexual satisfaction (Journal of Sex & Marital Therapy, Winter, 1987).

People with low sex drives were divided into two groups. Half were given bupropion and half received a placebo. The researchers reported that within two weeks the people taking bupropion reported a greater interest in sex. By three months more than 50 percent were making love more frequently.

One of the investigators stated:

“the effects we saw in several women who’d had trouble having orgasms were stunning.”

Helen Kaplan, then director of the human sexuality program at Cornell Medical Center in New York City, believed that:

“Wellbutrin is really the first sensible sexual stimulant we’ve ever had.”

Another report (Diabetes Care, Feb. 2011) noted that patients with type 2 diabetes and depression responded favorably to bupropion:

“We found a high rate (71.1%) of sexual dysfunction in patients with type 2 diabetes and MDD [major depressive disorder] despite a modest rate of neuropathy (22.2%). SF [sexual functioning] improved significantly during BU [bupropion] therapy of MDD, with 58% of subjects experiencing substantial gains in SF during this interval. This effect was more robust in those with greater improvements in depression and glycemic control, but was still observed in approximately 20% of those with persistent MDD or hyperglycemia…

“In summary, this study is the first to report on the high rate of sexual dysfunction in persons with diabetes and depression. Significant improvements in mood, glycemic control, and SF [sexual functioning] were observed during BU treatment of MDD.”

Patient Reports:

The positive sexual reactions to bupropion stand out in marked contrast to most other antidepressants. As mentioned, other drugs prescribed for depression often interfere with sexual function.

KK reported lasting problems:

“I am a 23 year old female. I was on a normal dose of fluoxetine for less than 2 months before I decided it wasn’t helping me and I got off it. It’s been about 3 years now and my libido has not been the same since. I fear I may never again have the libido I had before this medicine. It has also caused a fairly high degree of genital ‘anesthesia.’ Orgasms are difficult to reach and my sensitivity is depressingly low. I would rather be depressed than have these side effects.

“Wellbutrin greatly reversed these issues for me but unfortunately also came with its own side effects.”

Emma in West Country has a similar reaction:

“I’ve been on fluoxetine for over two years now and my sex drive has completely gone. I have no sensation down below anymore. Everything is numb.

“This whole situation is killing me. I feel sexless. I’m in a beautiful relationship with a wonderful man who I love very very much and who is very understanding and patient. I fear that I will lose him over the lack of sex. I’ve even contemplated ending the relationship as it would be easier to be single. But I don’t want to lose the love of my life and have a life of loneliness just because I need antidepressants to get through life. I’m so sad. Surely there’s a solution out there.”

DO also had a long-lasting problem:

“I am a 28 y/o male with a post-Prozac problem. I took fluoxetine for close to eight years. About three months ago I decided to quit. I felt like I didn’t need an antidepressant anymore. I didn’t want to have to take pills for the rest of my life.

“I read online that quitting this type of medication abruptly is not recommended, so I slowly stopped taking them. I skipped a day, then two days, then twice a week I would take them, once a week, etc.

“I started experiencing sexual side effects. I had no sexual desire what so ever. Fast forward to today and I have passing desires but when it comes to performance there are problems. Once I am in the mood, it is difficult to achieve an erection. Once I have an erection, it is difficult to control and I have premature ejaculation.

“Before medication I never had any of these problems. While on medication my sexual libido was ok, not great. Now, I don’t know what to do.”

DH also reported post-pill problems:

“I am a 22-year-old male. I was on paroxetine for about 15 months. I noticed a few sexual side effects while on it.

“Once I got off of it, I had worse sexual problems than when I was on the drug. It has been something like eight months since I stopped taking it. I have seen some improvement with my arousal, but I still have a numb testicle, low libido at times, and reduced sensation from sex. It is very hard to live with this but I have to keep pushing on. I am very upset with my doctor and the drug company.”

VG experienced “genital anesthesia:”

“I am a 52-year-old female who also took antidepressants for an extended period. I never fully recovered my libido and suffer from genital anesthesia. A friend of mine reports the same.

“I think it’s terrible that prescribers don’t tell us about this side-effect before we begin taking these drugs. It’s been two years since I stopped taking the meds, but I’ve only regained a fraction of the responsiveness I’ve lost.”

Bupropion as a Sex Pill?

Doctors sometimes prescribe bupropion for low libido, although the drug has not been approved for that use (Mayo Clinic Proceedings, Jan. 2017).

One woman shared this unexpected reaction to bupropion:

“I just read a question about whether or not bupropion could serve as a sexual stimulant for healthy people. I’m only one person, but I can answer: for one healthy woman the answer is yes. A thousand happy times yes.

“I’m taking this drug to quit smoking. I have always had what I would consider an average libido. Now, however, I have an above-average libido–physically and mentally. I figure maybe it’s because the drug takes away any of those long-standing inhibitions that would otherwise impede and affect sex.”

Share Your Story:

What has been your experience with antidepressant medications? Have you had sexual problems on standard SSRI-type drugs? What about bupropion? Does it deserve a reputation as the Sex Pill? Share your story in the comment section below.

Read more about bupropion and other drugs that affect libido in our Guide to Female Sexuality.

Related People's Pharmacy Radio Show

Join Over 150,000 Subscribers at The People's Pharmacy

Your browser doesn't support HTML5 video.